Feb 26, 2021
In this podcast, Dr. Cole Pueringer, a toxicology fellow with the Minnesota Poison Control System (Hennepin Healthcare), discusses various over-the-counter medications and their toxicological potential.
Enjoy the podcast!
Upon completion of this podcast, participants should be able to:
CME credit is only offered to Ridgeview Providers & Allied Health Staff for this podcast activity. Complete and submit the online evaluation form, after viewing the activity. Upon successful completion of the evaluation, you will be e-mailed a certificate of completion within approximately 2 weeks. You may contact the accredited provider with questions regarding this program at firstname.lastname@example.org.
To receive continuing education credit for this activity - click the link below, to complete the activity's evaluation.
you are listening to the podcasts through iTunes on your laptop or
desktop, it is not possible to link directly with the CME
Evaluation for unclear reasons. We are trying to remedy this. You
can, however, link to the survey through the Podcasts app on your
Apple and other smart devices, as well as through Spotify, Stitcher
and other podcast directory apps and on your computer browser at
these websites. We apologize for the inconvenience.)
The information provided through this and all Ridgeview podcasts as well as any and all accompanying files, images, videos and documents is/are for CME/CE and other institutional learning and communication purposes only and is/are not meant to substitute for the independent medical judgment of a physician, healthcare provider or other healthcare personnel relative to diagnostic and treatment options of a specific patient's medical condition; and are property/rights of Ridgeview Medical Center & Clinics. Any re-reproduction of any of the materials presented would be infringement of copyright laws.
It is Ridgeview's intent that any potential conflict should be identified openly so that the listeners may form their own judgments about the presentation with the full disclosure of the facts. It is not assumed any potential conflicts will have an adverse impact on these presentations. It remains for the audience to determine whether the speaker’s outside interest may reflect a possible bias, either the exposition or the conclusions presented.
Ridgeview's CME planning committee members and presenter(s) have disclosed they have no significant financial relationship with a pharmaceutical company and have disclosed that no conflict of interest exists with the presentation/educational event.
Like so many other over-the-counter medications, the dose of antihistamines makes the poison. Sedation is the most common side effect in antihistamine overdose. Some, like diphenhydramine, are more toxic and have profound anticholinergic effects. Sinus tachycardia is one of the first presentations, but remember the phrases: Tachy as a tie, dry as a bone, mad as a hatter, red as a beet, hot as a hare and blind as a bat.
Excitatory toxidromes can be confusing, but urinary retention, impaired bowel motility and the absence of diaphoresis will differentiate anticholinergic toxicity from the other excitatory toxidromes. the higher the dose, the more side effects seen, leading to seizures and cardiac toxicity.
Physostigmine is an antidote for anticholinergic toxicity. Delirium is the main indication for physostigmine, but it can also be given to prevent intubation and at times to get a more accurate history from the patient. Physostigmine lowers the seizure threshold, so benzodiazepines are usually given prior administration. Most likely they have already been given to treat undifferentiated delirium and excitation. Of note, physostigmine is not the cure all for the toxidrome because it has a very short half life.
In the setting of seizures in overdose, very few anticonvulsants are safe. Benzodiazepines are some of the safer GABAergic agents. GABA is our main CNS inhibitory neurotransmitter, it essentially "tones down the nerves". Propofol and some other GABAergic agents can also help with tachycardia and hyperthermia. In these settings, benzodiazepines are given in very high doses.
Diphenhydramine causes sodium channel blockade, subsequently decreasing action potential. lowering calcium in the cells, and causing life threatening myocardial depression. Calcium is given in this circumstance, but the mainstay of treatment is sodium bicarbonate. It works by increasing overall sodium availability and the pH. The more acidotic the patient, the more of the drug becomes unbound and available. At higher pH levels, the sodium channel blockade weakens, and more of the drug becomes protein bound.
What about other antihistamines? While overdose of other antihistamines will be uncomfortable, the life threatening seizures and cardiac toxicity is unique to diphenhydramine.
Acetaminophen is the highest nationally in morbidity and mortality of all drug overdoses. Most often taken on it's own, it's also mixed into many over-the-counter remedies. In the first 24-hours post-ingestion, the symptoms can be minimal. It's metabolized in the liver, and a small portion is metabolized by CIP 2E1, resulting in the toxic metabolite NAPQI. Normally, glutathione will detoxify NAPQI, but in acetaminophen overdose, glutathione stores are depleted and the excess NAPQI creates havoc in the liver.
In a reliable historian with an acute ingestion, the Rumack-Matthew nomogram is employed, and will help guide antidote therapy. Serum acetaminophen levels will not be helpful until 4 hours post-ingestion, unless something that slows GI transit time and absorption has been taken as well.
N-acetylcysteine or "NAC", is the antidote for Tylenol. If given within eight hours of ingestion it can prevent any liver toxicity. It can also be started any time a serious ingestion is suspected. Keep in mind, delayed-release Tylenol, certain populations, and conditions can obscure the diagnosis and in those settings the Rumack-Matthew nomogram can no longer be used.
Chronic alcoholics who have just stopped drinking and malnourished patients are at higher risk of toxicity. Subacute and chronic ingestion is also very common. Essential lab tests include serum acetaminophen levels, ALT and AST, and INR. One would expect any or all of these to be elevated in significant toxicity. If they are, NAC is given intravenously for nearly 24 hours.
NAC won't reverse hepatotoxicity that has already occurred, but will prevent more from happening.
Dextromethorphan, referred to sometimes as "robotripping" or "robo-frying". Taken in excess causes an individual to become disassociated. It is an NMDA antagonist, like ketamine, LSD and PCP. Expect to see the same clinical signs of serotonin excess, as well as dystonia. Patients can alternate dramatically between vacant blank stares, to incredibly violent outbursts. Patient and staff safety is a crucial element in treating this toxidrome. Rotatory nystagmus, a distinctive rapid "clock ticking" of the eyes is diagnostic of this type of ingestion.
When Loperamide, an over-the-counter antidiarrheal, is used in abuse it can lead to death. It acts similar to opioids, slowing down the GI tract but without the central effects, because it is actively expelled from the CNS. In large doses, however, it delivers an opioid-like high.
Loperamide can cause respiratory depression, but also persistent arrhythmias. The lethal effects are due to loperamide's potassium channel blocker properties causing profound QT prolongation, sinusoidal waves and can lead to cardiac arrest. Potassium channel blockade is difficult to treat. ACLS drugs, electrolyte normalization like magnesium infusions, and even Narcan can be given, but more than likely these incredibly sick patients will need ECMO.
Ibuprofen is, overall, a safe drug. Large quantities of the drug have to be taken for toxic effects. If taking over 200mg/kg if Ibuprofen, a patient is likely to have some GI symptoms and possibly an acute kidney injury. treatment would include possible admission for antiemetics and IV fluids.
Ibuprofen is metabolized as a propionic acid anion. If ore than 400mg/kg are taken, it will result in an anion gap metabolic acidosis.
At over 600mg/kg, a whole constellation of symptoms results: seizures, hypotension, and cardiac shock. These patients are severely ill and may require ECMO for an extended period of time. At this dosage, a 100kg patient would need to take 300 pills. Which leads to the question, "How did they fit that many pills in their stomach?"
Finally, a note on activated charcoal. It works great for almost everything, except alcohol ingestion and metals, by binding drugs in the GI tract. Drug absorption is decreased by 60% if given within an hour. It should be avoided if the airway is compromised or if the patient is a risk for seizure. In an intubated patient with recent ingestion, it's given via nasogastric tube.
Thank-you for listening.